Use of Botox to treat Cerebral Palsy could be linked to serious reactions
Yesterday, the FDA notified the public about serious and potentially fatal reactions which have been associated with use of Botox and Myobloc. Botox side effects could be responsible for a number of hospitalizations and deaths, most of which involved children with cerebral palsy who were treated with Botox to reduce spasticity in their limbs.
>>FDA ALERT: Botox reactions lead to safety review
Botox and Myobloc are medications which contain the botulinum toxin, which is the bacteria associated with the development of Botulism. Both medications are approved to treat cervical dystonia, which involves sustained muscle contractions in the neck that can cause the head to rotate to one side or pull down towards the chest. Botox, which is the more well know product, is also approved for cosmetic use to help remove wrinkles and hide the signs of aging.
Although Botox is not approved by the FDA to treat cerebral palsy, several other countries have approved the drug to help children with an inability to relax certain muscles. Cerebral palsy is a disability which impacts movement control and muscle coordination. It results from brain damage which can be suffered before, during or immediately after birth.
>>PRIOR POST (2/22/07): Cerebral Palsy Botox Treatment
Spastic cerebral palsy is the most common form of the disability. It is associated with muscles which are in a constant state of increased tension, resulting in stiff, jerky and difficult movements. Use of Botox to treat cerebral palsy can be effective, as the toxin binds to the nerve endings, preventing the nerve from signaling the muscle to contract. Although it is not approved for this purpose in the United States, many doctor use the drug “off-label” which is a common medical practice for approved drugs.
The FDA has indicated that the adverse reactions which have been reported could be related to overdosing, and most of the cases involved children with cerebral palsy. The typical dose of the Botox injection which is used when it is given to children with spastic cerebral palsy is significantly larger than what is normally used when it is prescribed for cosmetic purposes, which could be causing some of the reactions.
The Myobloc and Botox side effects could produce symptoms similar to Botulism, which is a serious and potentially life-threatening disease which causes muscle paralyzation. Signs of problems could include:
- Double or Blurred Vision
- Drooping Eyelids
- Slurred Speech
- Dry Mouth
- Difficulty Swallowing
- Respiratory Distress
The warning labels for both Botox and Myobloc do indicate the risk of side effects which could cause the toxic active ingrediants to spread to other parts of the body and cause possible respiratory problems and difficulty swallowing. However, the consumer group Public Citizen has previously indicated that the warnings should be strengthened, as they have identified at least 16 deaths that could be associated with the use of Botox or Myobloc.
The FDA statement indicates that they are conducting a complete review of the data from post-marketing adverse event reports, and they will consider whether recommendations or regulatory actions are needed. It is possible that the agency will require a black box warning about the risk of Myobloc and Botox side effects. A black box warning is the strongest warning that can be placed on a prescription medication, and it is displayed prominently on the label in a black box to draw attention to the potential side effects.
* * * * *
The lawyers at Saiontz & Kirk, P.A. represent children who are pursuing cerebral palsy lawsuits as a result of brain damage which is caused by a medical mistake at the time of death. Food poisoning lawsuits are also reviewed for individuals who have suffered from Botulism as a result of canned foods which have become contaminated during the manufacturing process.